"Ultimately, the FDA needs to come to terms with the large number of people who are suffering statin side effects. A re-analysis of the many ALS-like and myopathy case reports may lead the agency to reconsider its exoneration of statins."
The People’s Pharmacy, 6 February 2014
For decades we have been receiving messages from people who have experienced devastating and debilitating muscle damage from their use of drugs like atorvastatin (Lipitor), rosuvastatin (Crestor) and simvastatin (Zocor). By 2007 we had names for these reactions: ALS-like syndrome, necrotizing myopathy and myositis. Here are just a few stories that barely scratch the surface of the pain and suffering people have described:
"After 4 years on Lipitor, my husband can no longer walk on his own. Two weeks ago I mentioned the possibility of Lou Gehrig's disease (ALS) to his M.D. She said it was Parkinson's disease. After reading your article, I am confused." C.D., Aug., 2007
"I began taking Lipitor in April 2000 due to a blocked artery. I was 50 years old.
"I started having memory loss after 4 years and took myself off. I got better, but in 2005 my cholesterol was up and the Dr. put me back on, but changed it to Crestor. In 8 months I developed weakness in my legs and couldn't get up out of a chair, go up/down the stairs etc.
"I went off the Crestor on my own in Jan. 2007. I started exercising more, I had already been using the gym 3-4 times a week. I got stronger, in that I could get up out of a chair without using the chair arms. However, I began to see a loss of thigh muscle and was being diagnosed with osteoporosis.
"I mentioned my leg problems to the rheumatologist. He was concerned and after having electro-muscle probes and a muscle biopsy, I have been diagnosed with the rare Inclusion Body Myositis.
"There is really no treatment for this debilitating disease, but I am trying home injections of methotrexate. I've been taking the shots for a month. I'm not sure if I'm any stronger yet. I will continue for a few months and hopefully I will improve. If not, I will stop the shots and there will be nothing else to take.
"There is very little research on this disease since it is so rare. However, I did find an abstract in the Science Direct written in Feb. '07 that research is linking statins to necrotizing myopathies suggesting statins may initiate an immune-mediated myopathy that may respond to immunosuppressive therapy. So, I'm somewhat hopeful.
"With us baby boomers using these statins to supposedly improve our lives, there may begin to be more cases of these muscle diseases. I personally think the statins, especially Crestor, initiated this disease. I will live with this the rest of my life and unfortunately the prognosis is that in 10-15 years I will be unable to walk without support." B.A.H., Oct. 30, 2007
"My sister, after taking Lipitor for about a year or so, was diagnosed with ALS. She lost her speech, ability to swallow, her balance, became totally degenerated and she died 18 months ago. She was in perfect health and very strong for her age (76) until this dreaded disease struck her.
"It is imperative that people are made aware of this. Too many of them are taking this medication and the pharmaceutical companies are making a fortune." A. Nov. 4, 2007
"My father took Lipitor for two weeks. He refused to take it after that because he said his legs bothered him when he took it. He was a perfectly healthy active man before taking Lipitor. Nine months later he was diagnosed with ALS.
"Because he refused statins, the doctor told my mother he was a hard head and didn't listen. His cholesterol was only slightly elevated; borderline high. I remember him telling his ALS doctor that Lipitor caused his ALS, but the doctor told him that is not possible.
"I find it terrible that doctors refuse to listen to their patients, and to an extent, almost ridicule them, when they try to save themselves from bad advice. I am not sure what is the bigger evil, statins possibly being the cause of my father's death, or the doctors refusing to listen, possibly allowing more people to die." J.M., Nov 5, 2007
"Starting about two years ago, I took simvastatin daily for about three months in an effort to reverse known, but early-stage, coronary-artery disease. I discontinued it because of worsening weakness in my hands.
"Three months later, I agreed to try pravastatin which I took for about 7 months before the symptoms once again worsened. I once again stopped the medication and have not taken any statin drugs since. Nonetheless, my ALS-like symptoms are progressing and spreading.
"I am currently undergoing thorough neurological evaluations. Did the statins serve as a catalyst for a pre-existing condition? Were they simply unfortunate coincidences? Were they responsible for my other symptoms? So far, nobody seems to know." M.R., Feb. 23, 2009
"I developed muscle weakness soon after starting Lipitor. When I complained to my doctor, he switched me to Vytorin. The muscle weakness continued even after being off the statins for 6 month. I was diagnosed with biopsy proven inclusion body myositis. My muscle strength continues to decline and my neurologist says that there is no effective treatment at this time." M.K., March 26, 2013
"After taking statin drugs for approximately a year, I developed muscle cramps. I discontinued the drugs, but the muscle cramps and then muscle weakening continued. I was diagnosed with ALS in June of 2013. Until the muscle problems started, I had always been very healthy and active." Dona, Feb. 2, 2014
According to the FDA, such reports are mere coincidence. The agency analyzed data from clinical trials and concluded that:
"FDA Analysis Shows Cholesterol Lowering Medications Do Not Increase the Risk of 'Lou Gehrig's Disease' Agency recommends no change in prescribing and use of statins"
The trouble with the FDA's assessment is that it relies on industry-sponsored studies. When patients develop complications during such a clinical trial they may be dropped from the study and their data may disappear without a trace. In addition, there may be a genetic susceptibility that makes some people more vulnerable to this reaction than others. Clinical trials may not detect a signal that affects a relatively small number of people. But given that tens of millions are taking statins, even a relatively low risk can quickly turn into a large number of people.
A New Understanding of the Mechanism Underlying Severe Statin Myopathy
Doctors like mechanisms. In other words, they often don't believe something unless there is a scientific rationale to explain it. That is why the ALS-like symptoms and myopathy issues have been so controversial. Many doctors have just refused to believe there was a reason for this complication other than simple aging.
Now, an article titled "The Spectrum of Statin Myopathy" published in Current Opinion in Rheumatology (Nov. 2013) reveals a potential cause for irreversible muscle damage triggered by statins.
The authors point out that 5-20 percent of patients "do not tolerate the side effects of statins, resulting in discontinuation of therapy." Most of the muscle problems disappear after discontinuation of statins. The authors go on to say:
"In these patients, statins are thought to cause a direct toxicity to muscle fibres that is self-limited, here referred to as toxic statin myopathy. In contrast, a small number of patients with concurrent statin use develop a progressive, autoimmune necrotizing myopathy. This disorder is characterized by progressive muscle weakness, elevated muscle enzymes, specific autoantibodies against the target of statins, HMGCR and progression of symptoms and signs despite discontinuation of statins."
The word "necrotizing" should raise red flags for any physician. It is derived from the Greek word nekros or death. It literally means "causing the death of tissue." In the case of statins, the death of muscle tissue.
The article goes on to say that statin-induced muscle damage can occur within a week of starting treatment or after four years. In our experience with visitors to this website, it can even occur after more than a decade of use. The higher the dose of statin, the greater the risk, though some people seem to be so vulnerable that even a small dose can trigger severe muscle reactions.
The Bottom Line
Although most people are able to recover muscle function after discontinuing statin therapy, a minority develop an "autoimmune necrotizing myopathy" that continues despite stopping the medication. The authors of the report state that "Anti-HMGCR antibody testing may provide a useful noninvasive test to help diagnose these patients and direct their treatment." Employing powerful immune-suppressing drugs may help control the progression of this disease, at least temporarily.
Ultimately, the FDA needs to come to terms with the large number of people who are suffering statin side effects. A re-analysis of the many ALS-like and myopathy case reports may lead the agency to reconsider its exoneration of statins. In the meantime, we hope that patients and their families will become more aware of this potential complication and take heed.
Share your own experience with statins below in the comment section [in original article]. You may also find our book, Top Screwups Doctors Make and How to Avoid Them of interest. We discuss the tunnel vision that has made it hard for so many prescribers to come to terms with a variety of devastating drug side effects.